Hail, Lucas
- When
- September 16, 12:45 PM CST
- Where
- Lucas County, 0.87 mi SE of Chariton
- Measured
- 0.8 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.010, -93.310
5C/kg allowed for showers and storms in southern Iowa on the afternoon of September 16th. These storms produced at least one near severe report of hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A secondary cold front paired with MLCAPES of 750-1500J/kg and low level lapse rates around 7.5C/kg allowed for showers and storms in southern Iowa on the afternoon of September 16th. These storms produced at least one near severe report of hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 16, 11:34 AM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1234 PM CDT Sat Sep 16 2023 ...Updated for the 18z Aviation Discussion... .DISCUSSION.../Today through Friday/ Issued at 403 AM CDT Sat Sep 16 2023 Key Messages: - Morning fog dissipating - Scattered showers and storms, particularly this afternoon over southern Iowa - Near seasonal Sunday into Monday with sunshine - Intermittent, low to modest shower and storm chances Tuesday into late week Details: GOES-East Nighttime Microphysics RGB shows plenty of clouds over the southeastern half of Iowa associated with the first cold front that brought rainfall to portions of northern Iowa as well as spotty rainfall in a few places around Des Moines and points south. There was also a storm around and just east of Sioux City that had mostly waned by 4am. The same RGB imagery is also showing areas of fog over southeastern Minnesota, southwest Wisconsin, and into portions of northeast and central Iowa this morning. These areas have more clear skies, recent rainfall, and calm to light winds. Initially handled this with a Special Weather Statement given visibilities generally above a half a mile. However, there is a narrow area between the clouds that has cleared out and visibilities fell to a quarter of a mile and went ahead with a Dense Fog Advisory in this corridor. Adjustments are possible and will monitor observations and cloud trends. The aforementioned storm near Sioux City was associated with the secondary cold front, which has upper level support in the form of the main trough axis swinging down through the Dakotas and being beneath the right entrance region of a departing jet streak. Right now, there is also a really nice, compact swirl in the GOES-East upper level water vapor imagery entering Siouxland. This front will be the focus for additional scattered shower and storm chances as it slides southeastward through the state today into early this evening. For this afternoon, NAM and RAP MLCAPE show between 750 to around 1500 J/kg with steep low level lapse rates at or above 7.5C/km and modest mid-level lapse rates around 6.5C/km over central and southern Iowa. Deep layer shear is on the weaker side around 25 knots with 0-3km values around 15 to maybe 20 knots. The steep low level lapse rates would aid parcel acceleration and get a parcel above the freezing level, which is around 9000 feet, perhaps yielding hailstones to around severe size. As for wind gust potential, soundings show the potential for some entrainment, especially if the boundary layer mixes out in the pre-convective environment. Looking at magnitude from convective allowing models, hourly wind gusts are showing subsevere generally below 40 knots. The trough axis will push into the Ohio Valley tonight into Sunday and with subsidence on the back side along with a passing ridge, will see plenty of sunshine on Sunday and Monday with highs primarily in the 70s. Tuesday onward, low level flow will be from the south or southwest in response to an amplifying trough over the western US, which will cut off by Wednesday or Thursday. This flow will increase our atmospheric moisture content steadily through the week, but there is little in the way of substantial forcing until the western US trough arrives. The GFS does show a more vigorous lead shortwave on Wednesday compared to other deterministic models, but otherwise the forecast right now is peppered with rain and storm chances that are likely look too hopeful for the drought stricken state. These broad brush chances are due to uncertainty in the weakly forced environment. The higher chances for rainfall will come when the western US trough moves into the central part, which looking at ensemble means may not be until next weekend at the earliest. Any severe risk looks to stay west of the state in the mean time as better kinematics will reside over those areas with SPC outlooks, Colorado State's machine learning random forest outlook, and CIPS Experimental Analog-Based Severe Probability Guidance showing no risk over central Iowa. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1233 PM CDT Sat Sep 16 2023 A cold front will bring thunderstorms near KOTM within the next 6 hours. Otherwise, VFR conditions expected for the period with northwest winds becoming northerly. Overhead smoke expected at KFOD through today. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Ansorge AVIATION...Jimenez
Hazardous Weather Outlook National Weather Service Des Moines IA 333 AM CDT Sat Sep 16 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-170845- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 333 AM CDT Sat Sep 16 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Showers and thunderstorms are possible over the southeastern half of the state. Some storms could become strong with gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional thunderstorms are possible at times for much of next week. The threat for any severe weather will be evaluated in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed at this time. Castillo/Ansorge
Special Weather Statement
National Weather Service Des Moines IA
1241 PM CDT Sat Sep 16 2023
IAZ072-073-082-083-161815-
Clarke IA-Union IA-Madison IA-Warren IA-
1241 PM CDT Sat Sep 16 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MADISON...
NORTHEASTERN UNION...NORTHWESTERN CLARKE AND SOUTHWESTERN WARREN
COUNTIES THROUGH 115 PM CDT...
At 1241 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Avenue Of The Saints
Event Center to 13 miles northeast of Creston. Movement was east at
25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Murray, St. Charles, New Virginia, Truro, Lorimor, East Peru, and
Murray Roadside Rest Area.
This includes Interstate 35 between mile markers 36 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4116 9418 4131 9388 4119 9351 4098 9393
TIME...MOT...LOC 1741Z 287DEG 23KT 4126 9383 4115 9412
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HagenhoffSpecial Weather Statement
National Weather Service Des Moines IA
128 PM CDT Sat Sep 16 2023
IAZ083>085-095-161900-
Clarke IA-Lucas IA-Wayne IA-Monroe IA-
128 PM CDT Sat Sep 16 2023
...A STRONG THUNDERSTORM WILL IMPACT LUCAS...SOUTHWESTERN MONROE...
NORTHERN WAYNE AND SOUTHEASTERN CLARKE COUNTIES THROUGH 200 PM CDT...
At 127 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Chariton, moving southeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Chariton, Rathbun Lake, Russell, Humeston, Lucas, Woodburn, Derby,
Melrose, Millerton, Red Haw Lake State Park, and Chariton Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4094 9366 4112 9353 4100 9303 4090 9309
4090 9310 4089 9310 4073 9319
TIME...MOT...LOC 1827Z 297DEG 38KT 4103 9346
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HagenhoffSpecial Weather Statement National Weather Service Des Moines IA 140 PM CDT Sat Sep 16 2023 IAZ074-075-085-161915- Marion IA-Mahaska IA-Monroe IA- 140 PM CDT Sat Sep 16 2023 ...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MONROE... SOUTHEASTERN MARION AND SOUTHWESTERN MAHASKA COUNTIES THROUGH 215 PM CDT... At 140 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Knoxville, moving southeast at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Albia, Eddyville, Lovilia, Bussey, Hamilton, and Marysville. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4097 9280 4117 9306 4132 9291 4122 9259 TIME...MOT...LOC 1840Z 310DEG 20KT 4118 9294 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Hagenhoff
The Des Moines radar (KDMX), 87 km away, was scanning. The volume nearest the first event began at 18:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139784.